Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 14, 2018, 7:49 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 7:49 AM CDT (12:49 UTC)
- Expired
- Jun 14, 2018, 1:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 12:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 7:57 AM CDT | FLASH FLOOD | 2 W Clare, IA | EMERGENCY MANAGEMENT REPORTED HIGHWAY C66 NEAR CLARE, IA CLOSED DUE TO FLASH FLOODING. DELAYED REPORT FROM YESTERDAY. |
| Jun 14, 9:33 AM CDT | HEAVY RAIN 3.1 | Pocahontas, IA | VIA SOCIAL MEDIA. |
| Jun 14, 10:45 AM CDT | FLOOD | Pocahontas, IA | HIGHWAY 4 IN POCAHONTAS WAS PARTIALLY WATER COVERED. SOME SIDE STREETS IN TOWN WERE COVERED IN WATER. |
| Jun 14, 11:51 AM CDT | HEAVY RAIN 5.5 | 4 E Pioneer, IA | FORWARDED BY IOWA ENVIRONMENTAL MESONET. |
| Jun 14, 11:56 AM CDT | HEAVY RAIN 2.05 | Pomeroy, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1543 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.2
The text
As transmitted.
429
WGUS53 KDMX 141249
FFWDMX
IAC025-091-151-187-141845-
/O.NEW.KDMX.FF.W.0006.180614T1249Z-180614T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
749 AM CDT THU JUN 14 2018
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northwestern Webster County in central Iowa...
Pocahontas County in northwestern Iowa...
Northeastern Calhoun County in west central Iowa...
Southwestern Humboldt County in north central Iowa...
* Until 145 PM CDT.
* At 749 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Pocahontas, Manson, Laurens, North Twin Lake, Pomeroy, Rolfe,
Badger, Gilmore City, Twin Lakes, Palmer, Clare, Havelock,
Bradgate, Plover, Jolley, Pioneer, Pocahontas Municipal Airport and
Twin Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4275 9491 4291 9492 4291 9453 4261 9415
4250 9441 4247 9472 4274 9492
$$
Cogil2 follow-up statements
443
WGUS73 KDMX 141549
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1049 AM CDT THU JUN 14 2018
IAC025-091-151-187-141845-
/O.CON.KDMX.FF.W.0006.000000T0000Z-180614T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
1049 AM CDT THU JUN 14 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR
NORTHWESTERN WEBSTER...POCAHONTAS...NORTHEASTERN CALHOUN AND
SOUTHWESTERN HUMBOLDT COUNTIES...
At 1046 AM CDT, Doppler radar indicated the rain has left the warned
area. As much as three to four inches of rain have fallen. Flash
flooding is likely ongoing.
Some locations that may experience flooding include...
Pocahontas, Manson, Laurens, North Twin Lake, Pomeroy, Rolfe, Badger,
Gilmore City, Twin Lakes, Palmer, Clare, Havelock, Bradgate, Plover,
Jolley, Pioneer, Pocahontas Municipal Airport and Twin Lakes State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4275 9491 4291 9492 4291 9453 4261 9415
4250 9441 4247 9472 4274 9492
$$
Zogg779
WGUS73 KDMX 141836
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
136 PM CDT THU JUN 14 2018
IAC025-091-151-187-141846-
/O.EXP.KDMX.FF.W.0006.000000T0000Z-180614T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
136 PM CDT THU JUN 14 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN WEBSTER...POCAHONTAS...
NORTHEASTERN CALHOUN AND SOUTHWESTERN HUMBOLDT COUNTIES WILL EXPIRE
AT 145 PM CDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4275 9491 4291 9492 4291 9453 4261 9415
4250 9441 4247 9472 4274 9492
$$
ZoggWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 5:58 AM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 14, 5:58 AM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 558 AM CDT Thu Jun 14 2018 .SHORT TERM.../Today through Tonight/ Issued at 409 AM CDT Thu Jun 14 2018 Strong theta-e advection ongoing into central Iowa this morning as strong low level jet directing moisture into the state. Convection has recently developed where this strong moisture advection is occurring on the nose of strong MUCape. Have had a few reports of hail with a two inch report near Moorland early this morning with one of the stronger storms. Will continue to see a few storms approach or exceed severe criteria into this morning as the instability builds into the state with main concern continuing from large hail. The CAMs slowly progress this convection east this morning with an apparent MCV developing as the storms become more widespread. Also anticipate heavy rainfall with these storms with PWATs climbing to over 1.5". Most of the storms will pass east of the forecast area by midday with building thickness/heat into the state thereafter. Temperatures should climb nicely, especially in the west where clouds from the morning convection should give way to some sunshine. This warmth will continue into tonight with lows around 70s in most locations as the warm/humid airmass spreads over the state. Convection tonight will mainly be north and east of the forecast area where the strongest moisture advection will occur although the far northeast portions of the forecast area may see a stray storm. .LONG TERM.../Friday through Wednesday/ Issued at 409 AM CDT Thu Jun 14 2018 From Friday through Sunday our weather will be dominated by a mid-level ridge centered over the southeast U.S. and building over Iowa. This will bring persistent hot weather to our forecast area, with high temperatures well into the 90s and heat index values approaching or topping 100 degrees each day. In addition southerly breezes will hold overnight temperatures in the 70s, with lows in the mid to upper 70s in many areas. This scenario will likely justify a long-duration heat advisory, which could be issued as soon as this afternoon. All outdoor interests this weekend should plan to take appropriate precautions for potentially hazardous heat. The aforementioned mid-level ridge will also set up a proverbial "ring of fire" scenario in which multiple rounds of convection will fire on the northwestern periphery of the ridge. Initially these storms may sneak into our far northern counties, on Friday night and/or Saturday night, but generally the bulk of the activity will remain to our north and northwest across South Dakota and Minnesota. On Sunday night or Monday the ridge will begin to break down, at least across our region, as a broad 500 mb trough slowly approaches from the west. This will bring a surface trough through Iowa, accompanied by showers and thunderstorms. However, various prognostic model runs continue to show a high degree of variability in both the timing of this trough passage and also in the extent to which it will progress south of the area as opposed to stalling out nearer to the Iowa/Missouri border. Either way, by Tuesday and possibly by Monday we will see relief from the heat as the trough moves through, and it will then remain to be seen whether we get a few days of sunny and dry weather or whether the decayed frontal zone comes back northward much quicker, bringing a return of clouds and rain. This makes the forecast quite uncertain toward the middle of next week, though the one thing that can be said with some confidence is that the upcoming heat wave will not last past Monday at the latest. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 558 AM CDT Thu Jun 14 2018 Main concern in the forecast will be over the next six hours as convection pushes across central Iowa. This will produce areas of restricted visibilities and ceilings due to heavy rain. Surface winds will also be erratic in and around thunderstorms. However, the activity is expected to move east of the forecast area by this afternoon with widespread VFR conditions returning for the remainder of the forecast. Non-convective LLWS is also expected later tonight as the low level jet increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Lee AVIATION...Cogil
Hazardous weather outlook, Jun 14, 3:40 AM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 340 AM CDT Thu Jun 14 2018 IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075- 081>086-092>097-151100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 340 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will affect Iowa this morning, mainly north of Interstate 80. A few storms could be strong to severe, with large hail the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible at times across far northern Iowa from Friday night through Sunday night. A few of these storms could be strong to severe, but most of the activity will be north of the border in Minnesota. More widespread thunderstorms may be possible at times from Monday through Tuesday, but confidence is lower and the severe weather threat is uncertain during that time. Hot and humid conditions will prevail from Friday through at least Sunday and perhaps into Monday. Heat index values will approach or exceed 100 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ039-151100- Black Hawk- 340 AM CDT Thu Jun 14 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered thunderstorms will affect the area this morning. A few storms could be strong to severe, with large hail the primary threat. A River Flood Warning remains in effect for the Cedar River basin at Cedar Falls. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm chances will return to the area between Monday and Tuesday of next week. The severe weather threat is uncertain at this time. Hot and humid conditions will prevail from Friday through at least Sunday and perhaps into Monday. Heat index values will approach or exceed 100 degrees each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Lee
In the hours before
Special weather statement, Jun 14, 2:26 AM CDT, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Des Moines IA
226 AM CDT THU JUN 14 2018
IAZ034-035-140830-
Calhoun IA-Webster IA-
226 AM CDT THU JUN 14 2018
...Strong Storm to Pass Through Northern Webster County...
At 225 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Manson, or 11 miles west of Fort Dodge, moving
east at 20 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Badger, Otho,
Lehigh, Duncombe, Barnum, Vincent, Moorland, Clare, Woodman Hollow
State Park, Dolliver Memorial State Park, Lizard Creek State
Recreation Area and Brushy Creek St Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4247 9397 4247 9395 4233 9395 4241 9444
4256 9445 4256 9444 4259 9444 4264 9397
TIME...MOT...LOC 0725Z 270DEG 16KT 4248 9441
CogilLocal storm report, Jun 14, 3:13 AM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
313 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM HAIL MOORLAND 42.44N 94.30W
06/14/2018 E2.00 INCH WEBSTER IA TRAINED SPOTTER
&&
CCLocal storm report, Jun 14, 3:49 AM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
349 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 AM HAIL 3 WNW AMES 42.04N 93.69W
06/14/2018 E1.00 INCH STORY IA PUBLIC
&&
CCSpecial weather statement, Jun 14, 6:36 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Des Moines IA
636 AM CDT THU JUN 14 2018
IAZ015-023>025-034>036-047-048-060-061-073-074-141230-
Humboldt IA-Palo Alto IA-Story IA-Boone IA-Marion IA-Jasper IA-
Polk IA-Hamilton IA-Wright IA-Calhoun IA-Webster IA-Pocahontas IA-
Warren IA-
636 AM CDT THU JUN 14 2018
...Heavy Rain Across Portions of Central Iowa This Morning...
At 635 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rush Lake to 13 miles east of Gowrie to 6
miles north of Bondurant. Movement was northeast at 5 mph.
Rainfall amounts up to three inches will be possible with these
storms leading to localized street flooding.
Locations impacted include...
Des Moines, Ames, Ankeny, Urbandale, Fort Dodge, Johnston, Altoona,
Boone, Pleasant Hill, Webster City, Nevada, Pocahontas, Dakota City,
Windsor Heights, Humboldt, Carlisle, Bondurant, Story City, Polk City
and Huxley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4294 9444 4291 9444 4291 9438 4250 9368
4149 9296 4146 9361 4178 9381 4186 9382
4186 9387 4221 9410 4262 9492 4321 9491
TIME...MOT...LOC 1135Z 222DEG 5KT 4289 9491 4230 9402 4179 9350
CogilLocal storm report, Jun 14, 7:02 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
702 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 AM HEAVY RAIN 1 SSE ALTOONA 41.64N 93.47W
06/14/2018 M2.43 INCH POLK IA TRAINED SPOTTER
&&
BFLocal storm report, Jun 14, 7:20 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 AM CDT THU JUN 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 AM HEAVY RAIN 2 S AMES 42.00N 93.62W
06/14/2018 M2.61 INCH STORY IA ASOS
AMES MUNICIPAL AIRPORT.
&&
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:26 AM CDT | Special Weather Statement | DMX | Webster | 64 min |
| Jun 14, 2:52 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 27 min |
| Jun 14, 3:25 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Story | 18 min |
| Jun 14, 6:36 AM CDT | Special Weather Statement | DMX | Boone, Hamilton, Humboldt, Pocahontas, Polk, Story and 1 more | 54 min |
| Jun 14, 8:38 AM CDT | Flash Flood Warning | DMX | Hamilton, Webster | 6 hr |
| Jun 14, 9:08 AM CDT | Special Weather Statement | DMX | Wapello | 52 min |
| Jun 14, 9:13 AM CDT | Flash Flood Warning | DMX | Boone, Story | 6 hr |
| Jun 14, 10:50 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 16 min |
| Jun 14, 12:14 PM CDT | River Flood Warning | DMX | Story | 29 hr |
| Jun 14, 2:38 PM CDT | River Flood Warning | DMX | Webster | 7 hr |
| Jun 14, 3:00 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 4 days |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.